Hair Loss Treatments
Hair Loss & Alopecia Information, Support, and Treatments
Results 1 to 7 of 7
  1. #1

    hairykrishna24's story

    Hi guys, I'd like to share my story about Propecia and Minoxidil 5%. I'll be as brief as I can without omitting any of the relevant details!

    I started using a combination programme of Propecia and Minoxidil 5% in June last year, and followed the course consistently for a period of 4 months. I decided to quit the programme because, although I seemed to be making progress towards the end of this period, I became concerned about the potential side effects of both treatments while using them.

    I'd heard that Propecia can cause impotence in 2% of those who use it, but after doing some more research WHILE TAKING the drug, I realised the percentage is actually much higher, that the symptoms extend beyond impotence (e.g. watery ejaculate, testicular pains, muscle shrinkage, "brain fog", etc.), and, contrary to Merck's claims, that these symptoms can persist long after the treatment has been discontinued.

    As for my decision to quit using the Minoxidil: I later read from various sources that the 5% solution can cause wrinkles in the skin along the forehead, and can encourage the formation of bags under the eyes, and pock-marked cheeks. Admittedly, I saw no photographic evidence of patients who had developed these side effects, but the claims seemed sincere and I did not want to take the risk. I'm 24 years old, and want to retain my youth for the time being, even if this means sacrifing the thickness of my hair!

    So I made the decision to quit the medication, and prepared for this by gradually reducing my application of the products over a 3 week period (going from 1 Propecia pill and 2 Minoxidil applications every day, to 1 Propecia pill and 1 Minoxidil application every two days for the first week, then every three to four days for the second week, then just two evenly spaced days for the final week). I figured that I could wean myself off at the rate of one week for every month that I'd been on the programme... As I said, this was 4 months in total, but I was desperate to ditch the stuff and felt that my relative youth would stand me in good stead for any potential shock that might occur to the system were 3 weeks not quite long enough to allow for a smooth transition back to my baseline appearance.

    Well, it was late October when I popped my very last Propecia pill, and until late February, everything seemed fine. I had not shown any significant increase in hairs lost in the bath, and there was no noticeable thinning on the hairline (the initial problem area). But in the last couple of weeks, my hair has taken a profound turn for the worse, such that the hair at the temples is now VERY fine (almost peach fuzz), and the crown of the hair has developed a medium-sized circular-shaped thin patch. From an aerial view, it appears as though a triangle shape has formed across the top of my head, in which the circle at the crown represents the "peak" of the triangle, and the temples represent the two bottom corners of this triangle, the shape as a whole surrounded by very fine, vellus hairs. There is a very clear contrast between this "triangle" shape and the rest of the hair - very different to the pattern that would emerge were I simply going bald naturally.

    Understandably, I am concerned about this delayed reaction to my withdrawal from the treatment programme, but because I ditched both products at the same time, I'm not sure whether to attribute this sudden development to the Minoxidil 5% or the Propecia. While using the Minoxidil, there was often an uncomfortable tingling sensation when the droplets made contact with the area that I was targetting (the temples), which would perhaps explain the problem in that region of my scalp. But what would have caused the circular patch at the backward area, which was not present beforehand?

    Also, more importantly, I am doing everything I can to mitigate the effects of this sudden, rather aggressive process, by applying a wide range of herbal remedies and home-made topical formulas. I have also dramatically upped my intake of herbal tea, incorporated Ashwagandha into my diet, along with a daily capsule of Saw Palmetto, and a daily application of Vitamin E gel to the temples. Is there anything more I can do to boost my recovery from this highly unwelcome reaction? I would be happy enough if my hair could simply return to its original state, but how can this best be achieved? And would the results of such an "emergency" procedure be seen within the short-term or the distant future?

    I know I've been lengthy in my summary, but I'm trying to give as detailed and thorough an account of my experience as possible, in the hope that any advice anyone can offer will be that much more relevant and therefore effective. I'd be VERY VERY GRATEFUL to hear from ANYONE who has anything to say on this issue. If it's even only the slightest bit constructive, I would nonetheless be very grateful for your time.

    Many thanks!

  2. #2
    Junior Member
    Join Date
    Nov 2011
    Posts
    10

    Re: My experience after 4-month Propecia/Minoxidil regimen.

    It's unfortunate that you got freaked out about the potential sides. They really are very rare -- and the permanent sides from Propecia have (to my knowledge) never been documented in any of the RCTs -- many of which involved hundreds of subjects. (Any evidence to the contrary -- please let me know!) Remember that the incidence of sexual dysfunction in the general male population is estimated to be as high as 30% (and even higher among women). So it is at least difficult to untangle the reports of permanent dysfunction arising during treatment with finasteride.... If you were on the meds for 4 months and didn't have any sides, the most likely outcome is that you would never experience any sides, i.e., that you can tolerate the medication well. So my advice would be to get back on the meds toute suite, the tooter the sweeter!

  3. #3

    Re: hairykrishna24's story

    Hi, thanks for the reply.

    I could go back to Propecia and Minoxidil, and maybe see an improvement by the end of July. But even for those who respond well to these drugs, the result is only temporary anyway, isn't it? Sooner or later the hair will fall out again.

    Besides, natural products do not pose the potential risks that these two do - and there's no certainty that I would NEVER have developed side effects, just because I didn't appear to do so during those first four months.

    For this reason, I would prefer to wait a few months while testing the effectiveness of herbal remedies. They are risk-free and more affordable. Would you not agree that this is a good idea?

  4. #4
    Kirby
    Guest

    Re: hairykrishna24's story

    It's not a good idea if you want to save your hair, as herbal and "natural" stuff does not work.

  5. #5
    Senior Member
    Join Date
    Mar 2009
    Posts
    163

    Re: hairykrishna24's story

    Some people have reported persistent sexual side effects from Saw Palmetto as well, so I'm not sure there is any less risk involved. The problem appears to be with DHT inhibition, not the chemical itself. Natural doesn't always mean safer.. usually there are less side effects because there are less effects in general.

    The benefits to using minoxidil and finasteride will last as long as you take them. If vitamins worked, we'd all be rubbing them on our heads.

  6. #6
    Junior Member
    Join Date
    Nov 2011
    Posts
    10

    Re: hairykrishna24's story

    You are right that "there's no certainty that I would NEVER have developed side effects" -- I'm not trying to convince you otherwise. What I said is that the chance of you developing sides is minuscule, given that you tolerated the medication well for four months.

    Re herbal remedies -- go for your life. But remember that there is no end of snake oil out there, people praying on the insecurities and desperation of balding men and women. They are the lowest of the low. I also am not sure why you assume that herbal remedies are "risk-free" -- much less why you assume they are safer than minoxidil and finasteride...? Obviously, natural doesn't equal safe. (Think of mescaline, the ebola virus, and all the other perfectly natural things that can make you very, very sick.)

    Good luck.

  7. #7
    Kirby
    Guest

    Re: hairykrishna24's story

    Quote Originally Posted by kc444
    Some people have reported persistent sexual side effects from Saw Palmetto as well, so I'm not sure there is any less risk involved.
    I had sexual side effects when taking saw palmetto that I've never gotten from finasteride 1mg, and mild internal bleeding that needed medical attention. I don't recommend that anybody touches that stuff.

    If vitamins worked, we'd all be rubbing them on our heads.
    True! There's only minute evidence, if that, that vitamin supplements help with general health, and for hair loss, nothing. I wish that wasn't the case, but those are the facts.

Similar Threads

  1. Replies: 1
    Last Post: September 19th, 2007, 10:42 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •